Four types of renal problems can occur with non-steroidal anti-inflammatory drugs (NSAIDs). Acute renal dysfunction has been reported; it rarely progresses to tubular necrosis. The mechanism involves prostaglandin inhibition. A low circulatory volume in some patients results in the output of catecholamines and the activation of the renin-angiotensin system, resulting in a compensatory vasoconstriction. In order to maintain renal blood flow in the face of this vasoconstriction, the synthesis of vasodilating renal prostaglandin (PGI2) is increased. Non-steroidal anti-inflammatory drugs inhibit the synthesis of renal prostaglandins and thus decrease renal perfusion. As one would expect with such a mechanism, it occurs only in patients who are dependent on prostaglandins for the maintenance of renal blood flow, and the onset and reversal of the renal failure is rapid.
Hyperkalemia has been reported. In one indomethacin study, an increase in serum potassium levels of 1 mmol/L or more occurred in 26% of patients. The hyperkalemia is also prostaglandin mediated. Renin release is pardy dependent on prostaglandins. Therefore, when non-steroidal anti-inflammatory drugs decrease renin output, lower aldosterone levels and increased serum potassium result.
Sodium and water retention can lead to edema and to the antagonism of the antihypertensive effects of diuretics, (5-blockers, and angiotensin-converting enzyme inhibitors. Prostaglandin effects on the kidney include vasodilation, leading to increased renal blood flow and increased sodium reabsorption in the proximal tubule; inhibition of sodium reabsorption in the ascending loop of Henle; and a reduction of the effect of antidiuretic hormone (ADH). By decreasing this prostaglandin effect, non-steroidal anti-inflammatory drugs increase the effect of ADH in promoting water retention, which can (rarely) lead to hyponatremia. Edema is therefore common and has been observed in 10% of patients taking ibuprofen.
Interstitial nephritis characterized by proteinuria, and a slow rate of recovery is estimated to occur in one in 5000 to 10 000 patients treated with NSAIDs. The cause is postulated to be an immune or a direct toxic effect.
Population at risk. The groups at risk for acute renal failure from non-steroidal anti-inflammatory drug use are 1) those with diseases involving a low circulatory volume and resultant high renin state who are dependent on renal prostaglandins to maintain renal perfusion and 2) those with diseases not related to a high renin state but that may involve low renal synthesis of prostaglandins. Conditions in the first group include decreased cardiac output, volume depletion by high-dose diuretics, hemorrhage or septic shock, cirrhosis with ascites, and sodium depletion. Conditions in the second group include systemic lupus erythematosus, nephrotic syndrome, chronic glomerulonephritis, renal vascular disease, renal artery stenosis, and gout. There is no evidence that the elderly are more susceptible to renal failure, beyond an increased prevalence of some of these risk factors in the elderly population.
Non-steroidal anti-inflammatory drug-related sodium retention and edema are more common in patients with incipient heart failure, renal disease, or other high renin states, but can occur in healthy patients. The occurrence of interstitial nephritis with NSAIDs is unpredictable, and all patients are at risk. The prostaglandin-related effects can occur with any non-steroidal anti-inflammatory drug.
It has been suggested that sulindac is “renal-sparing” because it is metabolized into an inactive form in the kidneys; and initial studies reported a lack of inhibition of renal prostaglandin synthesis. Subsequent studies have reported decreased glomerular filtration rate and urinary prostaglandins with sulindac, a case of renal failure in an elderly patient with congestive heart failure and hypertension who was using diuretics, and a case of hyperkalemia above 6 mmol/L. It therefore appears that sulindac is only relatively “renal-sparing”.
Interstitial nephritis is most common with fenoprofen. Interstitial nephritis has been reported after 2 weeks to 18 months of non-steroidal anti-inflammatory drug treatment. Eosino-philia is sometimes present.
Monitoring. Acute renal failure, hyperkalemia, and sodium retention related to NSAIDs are all of rapid onset, within days of starting the drugs.’ Acute renal failure and interstitial nephritis are usually rapidly reversible if the NSAID is withdrawn early. If it is not, acute renal failure can progress to tubular necrosis; tubular necrosis and nephritis can progress to renal failure.
Monitoring strategies (Table 3) include 1) in patients at risk, measuring initial baseline serum creatinine, blood pressure, serum potassium, and body weight, and repeating within the first 3 weeks; 2) monitoring all patients regularly (the same monitoring schedule should be followed for patients receiving sulindac); 3) checking for urine protein and cells to aid in early detection of intestinal nephritis; and 4) asking patients to report symptoms of interstitial nephritis and papillary necrosis (back pain, polyuria, edema, hematuria).
|Table 3. Monitoring And Preventing Renal Problems: Helpful strategies for managing patients receiving NSAIDs|
|• In patients at risk, measure initial baseline serum creatinine, blood pressure, serum potassium, and body weight, and repeat within the first 3 weeks and at regular intervals thereafter|
|• Monitor all patients regularly|
|• Check for urine protein and cells to aid in early detection of intestinal nephritis|
|• Ask patients to report symptoms of interstitial nephritis and papillary necrosis|
|• Avoid non-steroidal anti-inflammatory drugs (NSAIDs) in patients with risk factors if suitable alternatives exist|
|• Otherwise use the lowest effective dose|
|• If necessary, use sulindac|
Preventive measures. Preventive measures include 1) avoiding non-steroidal anti-inflammatory drugs in patients with risk factors if suitable alternatives exist; 2) otherwise using the lowest effective dose; and 3) using sulindac, a reasonable choice in these patients. But be aware that NSAID-related renal toxicity is still possible.